News

EVIDENCE OF HARM FROM FENTANYL-CONTAMINATED HEROIN

Posted on:

This alert advises of the availability of, and harms from, heroin that has been mixed with fentanyl or carfentanyl, both unusually potent synthetic opioids.
There is significant evidence from a small number of post-mortem results of recent drug user deaths and from police seizures that some heroin may contain fentanyl or carfentanyl added by dealers. These are highly potent synthetic opioids and very small amounts can cause severe or even fatal toxicity.
Practitioners and front line staff who are in contact with heroin users should be alert to the increased possibility of overdose arising from heroin cut with these synthetic opioids, be able to recognise possible symptoms of overdose and respond appropriately.

What is Fentanyls?
The fentanyls are a group of synthetic opioids; some have legitimate uses while others are illicit drugs. Fentanyl is about 100 times more potent than morphine and is a licensed medicine used to treat severe and terminal pain. Carfentanyl is 4,000 – 10,000 times more potent than morphine and principally used as an animal tranquilliser.
Actions advised

What should I do If I come into contact with heroin users?

*  Be extra cautious about the sources from which they get their drugs, and about the drugs they take, maybe starting with just a quarter hit of a new supply
*  Seek treatment for drug dependence if not already in treatment
Those with heroin users when and after they use drugs (including other heroin users) should:
*  Watch carefully for the signs of an overdose, e.g. loss of consciousness, shallow or absent breathing, ‘snoring’, and/or blue lips or fingertips
*  Be prepared to call immediately for an ambulance if someone overdoses and administer naloxone if available and competent to do so.

Furthermore Drug treatment services are being advised to warn their services users, and where possible others not in contact with services, about the risks of heroin cut with fentanyls.

Other actions include:
*  Supply naloxone so that it is available for all those at risk
*  Ensure they provide rapid access to treatment, including substitute opioids, for heroin users
Local authority and health commissioners should:
*  Take steps to ensure that this information is made available to heroin users who are not in contact with drug treatment services
*  Make efforts to ensure that other relevant services – homelessness hostels, for example – are also aware of the current risk

For further advice, medical professionals can use the National Poisons Information Service 24-hour telephone service on 0344 892 0111 or its online database, TOXBASE.
To report any additional intelligence about the use of and harm from fentanyls please email drug.alerts@phe.gov.uk or call Robert Wolstenholme (020 3682 0537) or Steve Taylor (020 3682 0540) at Public Health England. This will enable suitable information to be shared with relevant agencies, and help in assessment of the need for any further action.

RT @Glyn_Davies1 Great to be with Cardiff Community Addictions Unit (CAU) today as they begin to offer @Breaking_Free_ to all SU's! @CV_UHB @ApbCardiffVale 😃

About 2 years ago

Cardiff and Vale APB on Twitter

Mailing List